Kansas, 2012

Tornadoes and Hail in Kansas, April 27, 2012

April 27, 2012 · NWS TOP · 23 events in 14 counties and zones

Supercell thunderstorms developed along a warm frontal boundary that was draped from near Concordia, Kansas to near Emporia, Kansas. Storms that developed moved northeast and as they encountered the warm front they were able to exhibit low level rotation and 2 brief weak tornadoes were confirmed during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Supercell thunderstorms developed along a warm frontal boundary that was draped from near Concordia, Kansas to near Emporia, Kansas. Storms that developed moved northeast and as they encountered the warm front they were able to exhibit low level rotation and 2 brief weak tornadoes were confirmed during the evening. Otherwise, sporadic thunderstorm wind damage and large hail reports were more common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 27, 2:54 PM CST, 18 minutes earlier.

Area forecast discussion, Apr 27, 2:54 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT FRI APR 27 2012

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

20Z SURFACE ANALYSIS SHOWS A DRYLINE MIXING EAST THROUGH CENTRAL KS
WITH A COUPLE MORE UPDRAFTS FORMING OUT ACROSS THE WARM SECTOR. THE
WARM FRONT IS A LITTLE DIFFICULT TO PIN DOWN SINCE THERE IS NOT A
DISTINCT CHANGE IN AIRMASS AT THE FRONTAL BOUNDARY. THE DEWPOINT
GRADIENT WOULD SUGGEST THE WARM FRONT MAY HAVE LIFTED AS FAR NORTH
AS CNK TO MHK TO BURLINGTON. PERHAPS THE BEST INDICATOR OF THE WARM
FRONTS LOCATION IS THE AREA OF ELEVATED RADAR RETURNS FROM NEAR
COUNCIL GROVE TO BURLINGTON. GIVEN THE RUC FORECAST OF 0 TO 6 KM
BULK SHEER ON THE ORDER OF 60 KTS AND 0 TO 1 KM SHEER AROUND 35 KTS
WITH IN THE WARM SECTOR...SUPERCELL THUNDERSTORMS ARE POSSIBLE AS
WELL AS THE POTENTIAL FOR A COUPLE TORNADOES. THE LIMITING FACTOR IS
THE WARM SECTOR IS VERY NARROW. STORM MOTION FOR A RIGHT MOVING
STORM IS NORTHEAST AROUND 40 KTS...ALMOST PERPENDICULAR TO THE WARM
FRONT. SO STORMS ARE LIKELY GOING TO MOVE NORTH INTO THE COOLER
BOUNDARY LAYER AIR FAIRLY QUICKLY. ANOTHER LIMITING FACTOR IS THE
AMOUNT OF INSTABILITY...WITH MIXED LAYER CAPES MAYBE REACHING 2000
J/KG. THERE WILL BE A NARROW CORRIDOR WHERE TORNADOES ARE MORE
LIKELY FROM NEAR ABILENE DOWN THROUGH EMPORIA AND PERHAPS JUST NORTH
OF THIS AREA. BECAUSE THE WARM FRONT IS NOT WELL DEFINED...IT WILL
BE DIFFICULT TO JUDGE HOW FAR NORTH A STORM HAS TO GO TO BECOME MORE
ELEVATED.

WOLTERS

LATEST WATER VAPOR IMAGERY SHOWING STRONG UPPER LOW OVER
NORTHWEST KS WHICH SHOULD CONTINUE TO LIFT NORTHEASTWARD INTO
EASTERN NEBRASKA THIS EVENING. AS IT DOES...IT SHOULD ALSO LIFT
CONVECTION RAPIDLY TO THE NORTH AND EAST OF THE CWA BEFORE
MIDNIGHT...OR FURTHER AWAY FROM THE STRONGER INSTABILITY AXIS AS
DRIER AIR WRAPS IN BEHIND THE DRY LINE. THEREFORE DO NOT
ANTICIPATE SEVERE WEATHER THREAT ACROSS THE CWA BEYOND 9 OR 10 PM.
WILL THEN GO DRY ACROSS THE ENTIRE COUNTY WARNING AREA AFTER
MIDNIGHT.

BEYOND MIDNIGHT...FORECAST LOOKS DRY THROUGH THE DAYTIME ON SATURDAY
AS DEEPER MOISTURE AND INSTABILITY IS TEMPORARILY PUSHED SOUTH OF
THE CWA. WILL FAVOR THE COOLER HIGHS IN THE 60S TO THE NORTH OF I
70. HOWEVER...WARM AIR AND MOISTURE ADVECTION WILL DEVELOP ACROSS
THE CWA AHEAD OF THE NEXT SHORTWAVE TROUGH...SO HAVE LOW END POPS
SATURDAY NIGHT ACROSS THE SOUTHEAST FOR THUNDERSTORMS THEN INCREASE
POPS AND CLOUDS ON INTO SUNDAY AS WELL AS LOWERED HIGHS INTO THE LOW
TO MIDDLE 60S. SHORTWAVE TROUGH WILL MOVE INTO THE AREA SUNDAY
NIGHT/EARLY MONDAY WITH THE HIGHEST POPS STILL ALONG AND SOUTHEAST
OF THE TURNPIKE. SHOULD ALSO SEE HIGHER TEMPS AS THE LLVL FLOW
RETURNS TO SOUTHERLY. THEREFORE AFTER HIGHS NEAR 70 ON
MONDAY...SHOULD WARM INTO THE MIDDLE TO UPPER 70S.

WITH THE STRONGER WARM AIR ADVECTION HAVE CONTINUED CHANCE POPS INTO
TUESDAY AND EVEN WEDNESDAY AND THURSDAY AS A SERIES OF SHORTWAVE
TROUGHS ADVANCE NORTHEAST ACROSS THE CENTRAL PLAINS. HIGHS SHOULD
REMAIN WARM NEAR 80 ON INTO FRIDAY.

&&

.AVIATION...
LATEST GUIDANCE REMAINS CONSISTENT IN SHOWING THE MOST LIKELY TIMING
FOR CONVECTION BETWEEN 21Z AND 02Z. SO WILL CONTINUE A TEMPO GROUP
FOR THIS PERIOD. MVFR CIGS ARE ANTICIPATED TO REMAIN JUST WEST OF
TOP AND FOE UNTIL CONVECTION MOVES IN. BIGGEST UNCERTAINTY IS
WHETHER MVFR CIGS WILL MOVE BACK IN AS THE SFC LOW PASSES EAST
OVERNIGHT. THE GFS WANTS TO KEEP THEM NORTH OF THE TERMINALS. GIVEN
THE UNCERTAINTY WILL KEEP A VFR FORECAST FOR NOW WITH SCT025 ON THE
BACK SIDE OF THE LOW...BUT WILL NEED TO KEEP AN EYE ON THIS.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 27, 2:06 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT FRI APR 27 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-282015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
306 PM CDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL...EAST
CENTRAL AND MOST OF NORTHEAST KANSAS. THE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER AND
POSSIBLY A FEW ISOLATED TORNADOES. THE THUNDERSTORM ACTIVITY IS
EXPECTED TO BE EXITING NORTHEAST KANSAS AROUND 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY OVER NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH THIS EVENING.

WOLTERS

In the hours before

Special weather statement, Apr 27, 9:39 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 AM CDT FRI APR 27 2012

KSZ039-271615-
SHAWNEE-
1039 AM CDT FRI APR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE COUNTY...

THROUGH 1115 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS SHAWNEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SILVER
LAKE...TOPEKA... AND TECUMSEH. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 170 AND 186 COULD ALSO BE AFFECTED. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 348 AND 355 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3889 9567 3892 9585 3902 9595 3922 9577
      3922 9559 3908 9559 3907 9560 3905 9558
      3906 9557 3906 9550
TIME...MOT...LOC 1539Z 218DEG 37KT 3901 9581

The radar

The Grand Island radar (KUEX), 128 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

17 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Ottawa

When
April 27, 3:12 PM CST to 3:14 PM CST
Where
Ottawa County, 3.28 mi WSW of Delphos
Measured
1 in hail
Reported by
Public
Coordinates
39.270, -97.830

Hail, Ottawa

When
April 27, 3:18 PM CST to 3:20 PM CST
Where
Ottawa County, 0.69 mi S of Delphos
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -97.770

Hail, Cloud

When
April 27, 3:20 PM CST to 3:24 PM CST
Where
Cloud County, 4.49 mi ESE of Glasco
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.350, -97.770

Tornado, Cloud

When
April 27, 3:38 PM CST to 3:42 PM CST
Where
Cloud County, 5.07 mi SSW of Huscher to 3.5 mi S of Huscher
Rating
EF0
Path length
2 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
39.454, -97.641

A tornado touchdown was reported with what appeared to become a rain wrapped tornado. Time of touchdown and path length determined based off of radar and the chaser report. No damage was reported.

Hail, Dickinson

When
April 27, 4:01 PM CST to 4:03 PM CST
Where
Dickinson County, 2.15 mi W of Woodbine
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.800, -97.010

Thunderstorm Wind, Republic

When
April 27, 4:12 PM CST to 4:17 PM CST
Where
Republic County, 2.24 mi WSW of Agenda
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.710, -97.470

A few 3 inch diameter tree limbs were blown down.

Hail, Geary

When
April 27, 4:22 PM CST to 4:24 PM CST
Where
Geary County, Junction City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.030, -96.830

Hail, Morris

When
April 27, 4:42 PM CST to 4:44 PM CST
Where
Morris County, 2.56 mi WSW of Dwight
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.830, -96.620

Hail, Washington

When
April 27, 4:44 PM CST
Where
Washington County, 1.07 mi E of Vining
Measured
0.88 in hail
Reported by
Public
Coordinates
39.570, -97.280

Hail, Clay

When
April 27, 4:47 PM CST
Where
Clay County, 3.5 mi S of Clifton
Measured
0.75 in hail
Reported by
Public
Coordinates
39.520, -97.280

Hail, Morris

When
April 27, 4:47 PM CST
Where
Morris County, 0.88 mi SW of Dwight
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.840, -96.590

Tornado, Morris

When
April 27, 4:59 PM CST
Where
Morris County, 6.48 mi NE of Council Grove Res
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
38.750, -96.440

Several storm chasers reported a very brief tornado in an open field. The tornado may have only been in contact with the ground for a few seconds. No damage was reported.

Hail, Lyon

When
April 27, 5:22 PM CST
Where
Lyon County, 1.48 mi NNE of Admire
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
38.650, -96.090

Hail, Lyon

When
April 27, 5:25 PM CST
Where
Lyon County, 2.16 mi E of Miller
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.630, -95.960

Hail, Lyon

When
April 27, 5:27 PM CST to 5:29 PM CST
Where
Lyon County, 4.15 mi N of Miller
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.690, -96.000

Hail, Wabaunsee

When
April 27, 5:37 PM CST to 5:42 PM CST
Where
Wabaunsee County, 0.88 mi NE of Harveyville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.790, -95.960

Hail, Osage

When
April 27, 5:43 PM CST to 5:45 PM CST
Where
Osage County, 6.85 mi NW of Burlingame
Measured
1 in hail
Reported by
Public
Coordinates
38.820, -95.920

Hail, Osage

When
April 27, 5:45 PM CST to 5:47 PM CST
Where
Osage County, 7.42 mi NNW of Burlingame
Measured
1 in hail
Reported by
Public
Coordinates
38.850, -95.880

Thunderstorm Wind, Osage

When
April 27, 5:48 PM CST to 5:55 PM CST
Where
Osage County, 6.15 mi NNW of Burlingame
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.830, -95.880

Numerous tree limbs were down at the intersection of West 125th Stree and Hoch Roads. The largest was just over 3 inches in diameter.

Thunderstorm Wind, Marshall

When
April 27, 5:59 PM CST to 6:04 PM CST
Where
Marshall County, 0.87 mi NE of Carden
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.840, -96.570

Several outbuildings were damaged and several trees were uprooted.

Hail, Shawnee

When
April 27, 6:24 PM CST to 6:26 PM CST
Where
Shawnee County, 2.98 mi SW of Topeka
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.020, -95.720

Hail reported at 21st and Oakley in SW Topeka.

Hail, Shawnee

When
April 27, 6:26 PM CST to 6:28 PM CST
Where
Shawnee County, 2.14 mi SSW of Topeka
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.020, -95.690

Hail was reported at 21st and Washburn.

Thunderstorm Wind, Jefferson

When
April 27, 8:48 PM CST to 8:51 PM CST
Where
Jefferson County, 1.48 mi SSE of Valley Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.310, -95.460

A speed limit sign was blown over, and 6-8 inch tree limbs were broken. A weather vane was blown off of a roof near Valley Falls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379638, 379639, 379640, 368180, 379641, 379661, 379642, 379643, 379644, 379645, 379646, 368182, 379647, 379648, 379649, 379651, 379652, 379653, 379664, 379667, 379655, 379659, 379668.